Alert archive / California / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 2, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Mar 14, 2003, 2:54 AM PST for Butte County, California. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2003, 2:54 AM PST (10:54 UTC)
- Expired
- Mar 14, 2003, 3:15 AM PST
- In force
- 21 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
County Butte County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 10.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
560 WUUS56 KSTO 141054 SVRSTO CAC007-141115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 252 AM PST FRI MAR 14 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EASTERN BUTTE COUNTY IN CALIFORNIA * VALID UNTIL 315 AM PST * AT 250 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF OROVILLE EAST TO 10 MILES SOUTHWEST OF PALERMO...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST OF PARADISE TO 13 MILES NORTH OF YUBA CITY...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE... OROVILLE OROVILLE EAST PALERMO SOUTH OROVILLE LARGE HAIL IS ALSO POSSIBLE WITH THESE SEVERE THUNDERSTORMS. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 3967 12150 3933 12167 3934 12146 3957 12129 $$ BASIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 9:00 PM PST, 5 hours 54 minutes earlier.
Area forecast discussion, Mar 13, 9:00 PM PST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 PM PST THU MAR 13 2003
A VORT MAX CAN BE SEEN IN IR/WATER VAPOR IMAGERY LIFTING NORTHEAST
INTO NORTHWEST CA NEAR CRESCENT CITY WITH SOME ENERGY SHIFTING
SOUTHEAST...SOUTH OF THE CWA. THIS HAS SPLIT THE PRECIPITATION
MISSING THE CENTRAL AND SOUTHERN SAC VALLEY. THE 00Z KOAK SOUNDING
SHOWS A DRY LAYER BETWEEN 600-800 MB. THE 00Z ETA SHOWS ANOTHER
VORT MAX JUST OFF THE COAST MOVING INTO THE CENTRAL VALLEY BY 12Z.
CLOUDS OFF THE COAST SUGGEST PRECIPITATION CONTINUING OVERNIGHT.
RADAR SHOWS RAIN CONTINUING TO DEVELOP ALONG THE COAST AND SPREADING
EAST ACROSS THE CWA. RAINFALL AMOUNTS HAVE BEEN RATHER LIGHT...A FEW
HUNDREDTHS AT VALLEY LOCATIONS AND THE SIERRA WITH GREATER AMOUNTS
.5 TO 1 INCH IN THE NORTHERN COASTAL MOUNTAINS...MAINLY SHASTA
COUNTY. UPDATED ZONES EARLY AS LDS INDICATED LIGHTNING STRIKES IN
THE SIERRA SOUTH OF BLUE CANYON. ALLOWED WIND ADVISORY IN THE DELTA
TO EXPIRE AT 02Z AS WINDS DECREASED. STRONG WINDS CONTINUE IN THE
NORTHERN SAC VALLEY WITH REDDING REPORTING 29 MPH AND SHOWERS
INCREASING TO THE NORTHWEST.NEXT SHORT WAVE WILL AFFECT THE REGION
FRIDAY NIGHT AND SATURDAY MORNING...COVERED BY A WSW FOR THE SIERRA.
.STO...WINTER STORM WARNING FOR THE SIERRA NEVADA TONIGHT INTO
FRIDAY.
...WIND ADVISORY TONIGHT FOR THE NORTHERN AND CENTRAL
SACRAMENTO VALLEY...LAKE COUNTY...MOUNTAINS OF SHASTA COUNTY
SOUTH TO NORTHERN LAKE COUNTY...AND NORTHEAST FOOTHILLS OF
THE SACRAMENTO VALLEY.
...WINTER STORM WATCH FRIDAY NIGHT INTO SATURDAY FOR THE SIERRA
NEVADA...MOUNTAINS OF SHASTA COUNTY SOUTHWARD ALONG THE
COASTAL RANGE TO NORTHERN LAKE COUNTY...Hazardous weather outlook, Mar 13, 7:00 AM PST, 19 hours 54 minutes before
CAZ013>019-063-064-066>069-141500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PST THU MAR 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A SERIES OF STRONG PACIFIC STORMS WILL IMPACT NORTHERN CALIFORNIA BEGINNING TONIGHT THROUGH SUNDAY. THESE STORMS WILL BRING SIGNIFICANT PRECIPITATION AND STRONG WINDS TO THE INTERIOR OF NORTHERN CALIFORNIA. A WIND ADVISORY HAS BEEN ISSUED FOR TODAY AND TONIGHT FOR MUCH OF THE INTERIOR OF NORTHERN CALIFORNIA. REFER TO THE ADVISORY (WWUS76 KSTO NPWSTO) FOR DETAILS. A WINTER STORM WARNING HAS BEEN ISSUED BEGINNING TONIGHT FOR THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA INCLUDING WESTERN PLUMAS COUNTY. REFER TO THE WARNING (WWUS46 KSTO WSWSTO) FOR DETAILS. A WINTER STORM WATCH HAS BEEN ISSUED BEGINNING TONIGHT FOR PORTIONS OF THE NORTHERN MOUNTAINS. REFER TO THE WATCH (WWUS46 KSTO WSWSTO) FOR DETAILS. .DAYS TWO THROUGH SEVEN A WINTER STORM WARNING CONTINUES THROUGH FRIDAY FOR THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA INCLUDING WESTERN PLUMAS COUNTY. REFER TO THE WARNING (WWUS46 KSTO WSWSTO) FOR DETAILS. A WINTER STORM WATCH CONTINUES THROUGH FRIDAY FOR PORTIONS OF THE NORTHERN MOUNTAINS. REFER TO THE WATCH (WWUS46 KSTO WSWSTO) FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO JHM/KJ
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 2:20 AM PST | Severe Thunderstorm Warning | STO | Butte, Sutter | 30 min |
Nearby
Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.